Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Both knees aching while climbing stairs / sitting. Work as a truck driver. What has happened ?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 2004
Answered : 189 Questions
I am 27 yrs old, male, about 6'1" tall and weigh abt 340lbs. For the past two-three weeks I have been having aching in both knees in the front of my knees when I climb stairs or getting up from a seated position. I am a commercial truck driver and recently started back to work after being laid off for two years. Can anyone tell me what is going on with my knees? My fiancé is a home infusion nurse and is thinking all kinds of things. Please help.
Posted Tue, 5 Jun 2012 in Bones, Muscles and Joints
Answered by Dr. Sathyadharan Panneer 31 minutes later

Thanks for writing.

1. First thing I note is your weight. Your BMI = 44.9 which indicates you are morbidly obese.
2. Your symptoms are suggestive of early arthritis of your knee joint. Pain in front of knees indicates you are probably suffering from patello-femoral arthritis.
3. Do your knees develop swelling? Is there any other joint involvement like small joints of hands, fingers etc. Are you suffering from early morning stiffness of your lower back? - These symptoms indicate you might be suffering from polyarthritis like Rheumatoid or sero-negative spondylo arthropathy.
4. What is the cause for your obesity? - Your parents also obese (genetic)? recent weight gain despite normal food intake? - Rule out conditions like hypothyroidism etc. Any steroid intake for any other diseases?
5. I would suggest you to get your knees examined by an orthopaedician to find out the cause for arthritis. He might do a complete examination of your knee +/- back, take x-rays of your knees, might do blood tests to rule out rheumatoid or sero-negative spondyloarthropathy based on your clinical findings.
6. Whatever might be the cause, you have to understand that your knees are under more stress due to your body weight. So, the most important thing is to lose your body weight - by exercises (swimming is best) and decreasing/ modifying your diet.
7. Avoiding climbing up / down stairs, squatting, sitting cross legged might decrease the stress in your knees.
8. Try using knee cap in both knees while walking till the time you consult your doctor.

Hope I have answered your query. Let me know if you need more help.

Get well soon

Above answer was peer-reviewed by
Follow-up: Both knees aching while climbing stairs / sitting. Work as a truck driver. What has happened ? 55 minutes later
My weight problems started with several years of prednisone use for my asthma when I was a child.

No swelling. I have very cold legs and feet at times. I also get leg cramps from time to time. I do sometimes wake up with low back pain after doing something heavy. Like after I stained the deck. Ni other joint pain.
Answered by Dr. Sathyadharan Panneer 23 minutes later

1. Now since you are already on steroids for chronic time, diseases like Rheumatoid arthritis or sero-negative spondylo-arthropathy can get masked.
2. Your low back pain after heavy work indicates stress related rather than spondylo-arthropathy.
3. So now we are probably narrowed down to weight related (steroids induced) stress in your knee leading to?osteo-arthritis.
4. NSAID's / Glucosamine - diacerein are the usual drugs for osteo-arthritis
5. Knee caps, short wave diathermy / Interferential therapy, Exercises which strengthen your thigh muscles (quadriceps) like straight leg raising, static quadriceps exercise can also help you.
5. Till the time you see your doctor (an orthopaed) for proper examination & investigations, you can follow the life style modifications which I have advised you - weight reduction, avoiding stressful activities etc.

Get well soon,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor